Alert archive / Missouri / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Apr 2, 2023, 12:18 PM CDT for 14 counties in Missouri; 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 12:18 PM CDT (17:18 UTC)
- Expired
- Apr 2, 2023, 6:43 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2751 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS83 KEAX 021718 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1218 PM CDT Sun Apr 2 2023 KSZ057-060-103>105-MOZ028>031-037>040-043>046-053-054-030000- /O.NEW.KEAX.FW.W.0002.230402T1718Z-230403T0000Z/ Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray- Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1218 PM CDT Sun Apr 2 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS OF 30 MPH FOR FIRE WEATHER ZONES 028, 029, 030, 031, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 103, 104, AND 105... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 057, 060, 103, 104, and 105.Fire weather zones 028, 029, 030, 031, 037, 038, 039, 040, 043, 044, 045, 046, 053, and 054. * WIND...South 15 to 20 MPH with gusts 30 to 40 MPH. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Krull
1 follow-up statement
860 WWUS83 KEAX 022343 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 643 PM CDT Sun Apr 2 2023 KSZ057-060-103>105-MOZ028>031-037>040-043>046-053-054-030045- /O.CAN.KEAX.FW.W.0002.000000T0000Z-230403T0000Z/ Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray- Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 643 PM CDT Sun Apr 2 2023 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATVIE HUMIDITY FOR FIRE WEATHER ZONES 028, 029, 030, 031, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 103, 104, AND 105... The National Weather Service in Kansas City/Pleasant Hill has cancelled the Red Flag Warning. With the gusty winds abating across the area, the critical fire weather conditions have come to an end across the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 2, 6:40 AM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 2, 6:40 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 640 AM CDT Sun Apr 2 2023 .Discussion... Issued at 215 AM CDT SUN APR 2 2023 Overview: Warm and windy weather expected today with highs in the 70s and southerly winds gusting up to 35-40 mph. Low end chances for showers and thunderstorms expected Sunday night into Monday. Our next more significant system arrives Tuesday when showers and thunderstorms will become possible in the afternoon. Some of these storms may be strong to severe. Quiet weather returns on Wednesday through the end of the week. Today: Above normal temperatures are expected today as warm air is advected into the area. Another breezy day is expected, though not as strong as Friday and Saturday. Model soundings indicate decent mixing allowing for gusts of 35-40 mph through the early afternoon. Additionally afternoon temperatures will be in the low to mid 70s across the area. By the evening expect a front to sink south and stall mid-way through the area. As a quick moving shortwave passes through Sunday night into Monday morning, expect potential for showers and thunderstorms. A strong storm or two cant be ruled out, but right now best instability and shear remain south of the area so generally just expecting showers and non-severe storms through this time. Monday: Dry weather will return for the day time on Monday, but with the stalled front cut through the area expect quite a range in temperatures from north to south. Temperatures in northern Missouri will struggle to make it out of the 50s, while far southern parts of the area may see temperatures approaching the 80 degree mark. The Kansas City area will be caught right in the middle with the stalled front in the vicinity of the city. Afternoon highs are generally expected to be a few degrees on either side of 70 for the Metro. Tuesday: A more significant system is expected as we head into Tuesday. This system has a lot of similarities to the low that moved through on Friday, so at this point we are looking at similar impacts. As the upper low moves off the Rockies Monday night, expect a rapid deepening of the system as it swings west. With its help our stalled boundary will move back north so we can expect the entire are to be in the warm sector on Tuesday. As the system shifts east expect a dryline/cold front to make a push to the east and be the focal point for storm development along and ahead of this boundary. During the afternoon CAPE values will increase to 2000+ J/Kg along with 50+ knots of shear. With a favorable environment to strong storms, expect potential for damaging winds and large hail. Wind profiles also indicate the potential for a few tornadoes with this system. Right now the exact track of this system is still a bit unclear, so be sure to monitor the forecast in the coming days. In addition to the severe potential, very gusty ambient winds can be expected Tuesday afternoon and evening. Similar to Friday, parts of the area can expect to see gusts of 45+ mph. Wednesday and beyond: Expect much quieter weather to return for the second half of the week with cooler temperatures, but dry conditions. Wednesday can expect partly cloudy conditions with highs in the 50s across the area. Temperature recovery will be slow heading into the weekend with 50s expected again on Thursday. 60s will return to the forecast on Friday and continue into next weekend with limited precipitation chances through this time. && .Aviation...(For the 12Z TAFS through 12Z Monday Morning) Issued at 638 AM CDT SUN APR 2 2023 Gusty winds out of the south will pick up through the day, but should decrease later this afternoon, going into the evening hours. Winds will become light and variable later tonight with increasing clouds with gradually lowering ceilings. Could see MVFR CIGs overnight tonight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...Leighton
Hazardous weather outlook, Apr 2, 5:07 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Sun Apr 2 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Sun Apr 2 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Southerly wind around 30 mph expected Sunday. Dry conditions will also bring some fire weather concerns with these winds, so outdoor burning is discouraged today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Monday and Tuesday. The best chance for scattered to widespread thunderstorms comes Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 50 mph are expected Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 2, 7:14 AM CDT, 5 hours 4 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 714 AM CDT Sun Apr 2 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-022300- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair- Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay- Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard- Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 714 AM CDT Sun Apr 2 2023 ...Fire Weather Concerns Sunday... Winds out of the south will increase later this morning through the afternoon around 20 to 30 mph, with occasional gusts near 40 mph. This will combine with dry conditions after the mid morning hours to create some fire weather concerns through at least the afternoon, into the early evening. Winds will decrease from west to east through the afternoon, which will in turn decrease the fire weather concerns from west to east through the afternoon. Outdoor burning is discouraged today, especially while the wind is over 20 to 30 mph.
Nearby
Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.